Dr. Coleman is an assistant professor of pharmacy practice and director of the pharmacoeconomics and outcomes studies group at the University of Connecticut School of Pharmacy.
HP is a 42-year-old man who comes to the pharmacy counter at a major grocery store pharmacy with prescriptions for clarithromycin 500 g twice daily, metronidazole 500 mg twice daily, and lansoprazole 30 mg twice daily for 14 days. HP had just come from his physician's office across the street, where he was told that he was infected with a bacterium called Helicobacter pylori. The pharmacist fills the prescription and starts to counsel HP on the importance of completing the entire course of antibiotic therapy when she notices a 6-pack of beer in HP's shopping cart.
What should the pharmacist do next? What would an alternative regimen contain?
RM is a 33-year-old man who comes to the pharmacy counter with 2 boxes of phenylephrine nasal drops. The pharmacy technician asks the patient if there is anything else she can help him with today, and in a very congested voice, RM asks if he could speak with a pharmacist. When the pharmacist comes over to the counter, RM asks "are there any stronger nasal decongestants than these?" Upon questioning by the pharmacist, RM admits to using the phenylephrine nasal drops for the past week or so, noting "initially they worked great, but now not so much."
How should the pharmacist respond to RM's question?
Heliobacter pylori Eradication
It is very important that the pharmacist make HP aware that it can be extremely dangerous to drink alcohol while taking metronidazole, because the 2 can interact, resulting in severe nausea and vomiting, headache, abdominal cramps, flushing, and palpitations, and, in severe cases, may even be fatal (disulfiram-like reaction). HP should be told not to consume alcohol (including from cough and cold preparations) for at least 3 days after he has completed therapy. A number of 2-antibiotic regimens, along with a proton pump inhibitor or histamine-2 antagonist, have been studied to eradicate H pylori infections. Replacing the metronidazole in the above regimen with amoxicillin 1 g twice daily results in an effective and commonly used regimen referred to as CAP and is marketed under the brand name Prevpac.
The pharmacist should explain to RM that he is likely suffering from rebound congestion (rhinitis medicamentosa). This can occur due to prolonged (>3-5 days) nasal decongestant use and often results in decreased benefit from the spray despite increased use. Treatment of rebound congestion entails either "cold turkey" withdrawal or weaning off of the nasal decongestant. The former is generally a less comfortable method than the latter, but may result in relief of congestion faster (typically in 1-2 weeks). If the pharmacist recommends weaning off of the nasal product, he should explain to RM that the nasal decongestant should be discontinued in only one nostril initially, with continued use as often as desired in the other nostril. Once the rebound phenomenon subsides in one nostril, total drug withdrawal should then be suggested. The pharmacist also could suggest that RM contact his physician to get a prescription for a nasal corticosteroid to use while weaning off of the nasal decongestant, as they have been shown to increase the time to congestion relief.